Georgia, 2014

Hail and Damaging Winds in Georgia, December 22 to 23, 2014

December 22 to 23, 2014 · NWS FFC · 9 events in 7 counties and zones

A warm front advanced slowly north over the state ahead of a deepening upper-level trough digging into the Mississippi Valley, bringing deep moisture and an increasingly unstable air mass to North and Central Georgia. The moist and unstable atmosphere along with persistent divergent upper-level flow, resulted in widespread moderate to heavy rain and isolated severe thunderstorms with damaging…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A warm front advanced slowly north over the state ahead of a deepening upper-level trough digging into the Mississippi Valley, bringing deep moisture and an increasingly unstable air mass to North and Central Georgia. The moist and unstable atmosphere along with persistent divergent upper-level flow, resulted in widespread moderate to heavy rain and isolated severe thunderstorms with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 22, 2:55 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 22, 2:55 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EST MON DEC 22 2014

..SEVERE WEATHER POSSIBLE EARLY TUES THROUGH WEDNESDAY...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SEE PREV DISCUSSION BELOW FOR THOUGHTS ON SVR STORMS TUES THRU
WED. ONLY NEW INFORMATION SINCE LAST UPDATE IS 12Z ECMWF WHICH
SHOWS WARM FRONT LIFTING NORTH TUES BUT INSTABILITY DROPPING IN
THE AFTERNOON AS RAIN MOVES IN...SIMILAR TO 12Z GFS. INSTABILITY
AND 0-1KM SHEAR A LITTLE WEAKER THAN GFS AS WELL.

DERIVED MAX AND MIN TEMPS FROM BLEND OF HOURLY TEMP GUIDANCE WITH
MORE WEIGHT GIVEN TO MET/NAM THAN MAV/GFS.

SNELSON

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A COLD FRONT WILL PUSH EAST OF THE AREA EARLY WEDNESDAY NIGHT...
WITH RAIN CHANCES OVER THE EASTERN ZONES ENDING BY MIDNIGHT EXCEPT
ACROSS NORTH GA WHERE WRAP AROUND MOISTURE AND A SLIGHT CHANCE OF
LIGHT RAIN SHOWERS OR SNOW SHOWERS WILL REMAIN POSSIBLY THROUGH MID
THURSDAY MORNING. TEMPERATURE PROFILES REMAIN ABOVE FREEZING FOR
MOST OF NORTH GA WEDNESDAY NIGHT-THURSDAY MORNING... EXCEPT MAYBE
SOME AREAS IN THE HIGHER ELEVATIONS. THIS... COUPLED WITH LIMITED
MOISTURE INDICATES THE GREATER SNOW CHANCES WILL BE FOR THE HIGHER
ELEVATIONS WHERE SOME LIGHT DUSTING MAY BE POSSIBLE. NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED. BEHIND THE FRONT... THE
SURFACE RIDGE MOVES IN FAIRLY QUICKLY... RESULTING IN ONLY MODEST
10 TO 15 MPH WEST WINDS ON THURSDAY. THE TRAILING RIDGE AND
ASSOCIATED AIR MASS IS MORE PACIFIC IN NATURE... SO NOT EXPECTING
A SHARP COOL DOWN... WITH HIGHS ON CHRISTMAS DAY HOLDING IN THE
50S... AND LOWS FRIDAY MORNING ONLY DIPPING INTO THE LOWER TO MID
30S DESPITE EXPECTED CLEAR SKIES AND LIGHT WINDS. LONG RANGE
MODELS DIVERGE CONSIDERABLY ON A WEEKEND COLD FRONT... WITH THE
PREFERRED GFS BRINGING A WEAK COLD FRONT WITH LOW RAIN CHANCES
ACROSS THE AREA SATURDAY AFTERNOON- SATURDAY NIGHT WITH A TRAILING
RIDGE OF COOL HIGH PRESSURE DOMINATING SUNDAY-MONDAY TIMEFRAME.
THE MUCH SLOWER AND MORE AGGRESSIVE ECMWF GENERATES A SURFACE LOW
ALONG THE FRONT THAT TRACKS ACROSS AL AND CENTRAL TN EARLY ON
SUNDAY... DRAGGING THE ASSOCIATED COLD FRONT ACROSS THE AREA
SUNDAY AFTERNOON. WITH MUCH UNCERTAINTY... DECIDED TO MAINTAIN A
BLEND WITH A CHANCE OF POPS SATURDAY-SATURDAY NIGHT... AND SLIGHT
CHANCE ON SUNDAY AND MONDAY. WILL JUST MENTION SHOWERS WITH THIS
SYSTEM FOR NOW... BUT IF THE ECMWF IS RIGHT... MAY HAVE TO ADD
MENTION OF THUNDER ACROSS AT LEAST THE SOUTHERN ZONES SOMETIME
OVER THE WEEKEND.

39

&&

.HYDROLOGY...
LATEST QPF A LITTLE HIGHER OVER NE GA THAN PREV FCSTS. WILL NEED
TO MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME
EXPECT RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE
AROUND 1 INCH FROM 00-06Z TUES EVENING. STORM TOTAL AMOUNTS AROUND
2 TO 3 INCHES TONIGHT THRU WED. WILL CONTINUE TO MONITOR BUT NOT
PLANNING ANY FLOOD WATCHES ATTM.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 125 PM EST MON DEC 22 2014/

UPDATE... NEAR TERM FCST STILL ON TRACK. WEDGE STILL VERY STRONG
THIS AFTERNOON SO LOW CLOUDS HERE TO STAY TODAY.

12Z LOCAL WRF MODEL RUNS INDICATING CONVECTION POSSIBLY FIRING UP
AS EARLY AS MIDDAY TUESDAY OVER MIDDLE GA. BY LATE TUES AFTERNOON
AND EVENING...PRECIP BECOMES MORE WIDESPREAD ESP NORTH OF THE
WARM FRONT OVER NORTH GA. LINES OF CONVECTION POSSIBLE FROM
MIDNIGHT ON. DID NOT SEE ANYTHING TOO OMINOUS LOOKING IN
REFLECTIVITY FORECASTS...BUT CAN NEVER LET YOUR GUARD DOWN WITH
HIGH SHEAR LOW CAPE CONVECTION. EXPERIMENTAL SHERB INDEX WHICH
HAS BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE
REPORTS IN HIGH SHEAR LOW CAPE ENVIRONMENTS ONLY INDICATING MAX
VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER
1.0 TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE.

12Z GFS SIG TOR PARAMETER /STP/ VALUES HIGHEST 18Z TUES /AROUND
2-2.5/ WHEN GFS HAS HIGHER MLCAPE VALUES...HOWEVER GFS ALSO SHOWS
WEDGE ERODING WAY TO FAST WITH SFC WINDS MORE SLY AND SELY THAN IS
LIKELY. NAM STP VALUES DO NOT COME UP AS MUCH AS GFS TONIGHT OR
TUES MORNING.

CIPS ANALOG FORECASTS COURTESY ST LOUIS UNIV VALID 36 AND 48HRS
SHOW ONLY 3 TO 4 OUT OF TOP 15 MATCHING EVENTS /ABOUT 20-25PCT/
HAD *ANY* SEVERE WX IN THE AREA. BUT OF THOSE 3 OR 4...THERE WERE
TORNADOES.

HEAVY RAIN OR MINOR FLOODING THREAT SHOULD BE CONTAINED TO AREAS
SOUTH OF THE FALL LINE. BASED ON FLASH FLOOD GUIDANCE AND ANY EXPECTED
6HR QPF NO MORE THAN 2-2.5 INCHES MAINLY OVER MIDDLE GA THRU THE
EVENT...DO NOT EXPECT ANY SIGNIFICANT FLOODING.

WILL CONTINUE TO MONITOR.

SNELSON

&&

AVIATION...
18Z UPDATE...
SLOW IMPROVEMENT TO CIGS/VSBYS TODAY BEFORE GOING BACK DOWN TO
LIFR AFTER 03Z. WEDGE PATTERN NOT EXPECTED TO ERODE FOR ANOTHER 36
HOURS AT LEAST. SFC WINDS WILL GRADUALLY VEER FROM E TO SE
TUESDAY AFTERNOON WITH SPEEDS 5-10KTS THRU THE ENTIRE FCST PERIOD.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          42  51  50  62 /  70 100 100  90
ATLANTA         44  54  53  63 /  70 100 100  90
BLAIRSVILLE     41  52  50  58 /  60 100 100  90
CARTERSVILLE    45  54  52  63 /  60 100 100  80
COLUMBUS        51  65  61  67 /  60 100 100  80
GAINESVILLE     40  49  47  59 /  70 100 100  90
MACON           48  63  62  66 /  60 100 100  90
ROME            46  54  52  63 /  70 100 100  80
PEACHTREE CITY  45  58  57  63 /  60 100 100  90
VIDALIA         51  68  63  67 /  50 100 100  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....39
AVIATION...SNELSON
Hazardous weather outlook, Dec 22, 4:01 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EST MON DEC 22 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
401 PM EST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT ACROSS FLORIDA WILL DRIFT NORTH TO NEAR A COLUMBUS
TO MACON LINE OVERNIGHT. INCREASING MOISTURE AND INSTABILITY
BEHIND THE WARM FRONT WILL SUPPORT THE DEVELOPMENT OF A FEW
THUNDERSTORMS INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS TO NORTH AND CENTRAL GEORGIA BEGINNING TUESDAY AND
CONTINUING INTO WEDNESDAY. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...ISOLATED TORNADOES...AND HEAVY RAIN. THE BEST RISK
FOR SEVERE STORMS TUESDAY AFTERNOON WILL BE ACROSS CENTRAL
GEORGIA...SOUTH OF THE WARM FRONT. ON WEDNESDAY...THE RISK WILL BE
ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE INTO WESTERN
GEORGIA WEDNESDAY MORNING...AND INTO EASTERN GEORGIA BY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 22, 4:23 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EST MON DEC 22 2014

GAZ066-078-222200-
HARRIS GA-TROUP GA-
423 PM EST MON DEC 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN HARRIS AND
TROUP COUNTIES UNTIL 500 PM EST...

AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAK BOWERY...OR NEAR OPELIKA...MOVING EAST
AT 30 MPH. THIS STORM WILL ALSO HAVE THE POTENTIAL FOR WIND GUSTS TO
35 TO 40 MPH.

DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3312 8523 3322 8494 3323 8488 3311 8486
      3287 8486 3287 8483 3273 8481 3264 8510
      3266 8509 3270 8512 3274 8511 3276 8514
      3278 8512 3281 8517 3285 8515 3286 8519
TIME...MOT...LOC 2123Z 251DEG 25KT 3272 8539

The radar

The Maxwell AFB radar (KMXX), 69 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Harris

When
December 22, 4:49 PM EST to 4:54 PM EST
Where
Harris County, 4.51 mi NW of New Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
32.820, -85.130

The public reported penny-sized hail in western Harris County.

Hail, Houston

When
December 23, 7:15 AM EST to 7:25 AM EST
Where
Houston County, 0.05 mi NE of Perry
Measured
1 in hail
Reported by
911 Call Center
Coordinates
32.450, -83.729

The Houston County 911 Center reported quarter-sized hail in Perry.

Hail, Newton

When
December 23, 10:00 AM EST to 10:05 AM EST
Where
Newton County, 1.29 mi W of Starrsville
Measured
1 in hail
Reported by
Public
Coordinates
33.528, -83.852

Employees of Henderson’s Grocery and Shell Station at State Highway 36 and Henderson Mill/Flat Shoals Road reported quarter-sized hail.

Thunderstorm Wind, Chattooga

When
December 23, 1:15 PM EST to 1:20 PM EST
Where
Chattooga County, 2.2 mi NE of Gore
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.490, -85.240

The Chattooga County Emergency Manager reported trees and power lines down northeast of Gore.

Thunderstorm Wind, Floyd

When
December 23, 1:25 PM EST to 1:30 PM EST
Where
Floyd County, 1.76 mi SSW of Everett Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.478, -85.136

The Floyd County Emergency Manager reported several trees and power lines down on Floyd Springs Road.

Thunderstorm Wind, Whitfield

When
December 23, 1:47 PM EST to 1:52 PM EST
Where
Whitfield County, 2.19 mi NW of Five Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.720, -85.000

The Whitfield County Emergency Manager reported numerous trees down southwest of Dalton. Some trees fell on power lines.

Thunderstorm Wind, Whitfield

When
December 23, 1:48 PM EST to 1:50 PM EST
Where
Whitfield County, 0.69 mi N of Pratersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.640, -84.950

The Whitfield County Emergency Manager reported a tree down on a house.

Thunderstorm Wind, Murray

When
December 23, 2:00 PM EST to 2:15 PM EST
Where
Murray County, 0.48 mi SSW of Chatsworth to Chatsworth
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
34.764, -84.773

The Murray County 911 Center reported numerous trees and power lines down across Chatsworth and southwest Murray County, including a tree down on a trailer on Elm Street and a roof blown off of a building on 3rd Avenue.

Thunderstorm Wind, Whitfield

When
December 23, 2:00 PM EST to 2:10 PM EST
Where
Whitfield County, 1.35 mi NW of Carbondale to 0.26 mi SE of Dalton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.662, -84.999

The Whitfield County Emergency Manager reported numerous trees and power lines down in and around Dalton including damage to a fire station. Damage was reported on S. Dug Gap Road, Airport Road at Grimes Street, on Hester Circle, at S. Dixie Highway and Crown Lake Drive, at S. Dixie Highway and Confederate Cemetery, and on Hurricane Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550637, 550638, 550639, 550640, 550641, 550642, 550643, 550644, 550645.